Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS State College, PA

August 4, 2017Adams County, Cumberland County, Perry County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 4, 2017, 1:03 PM EDT for Adams County, Cumberland County, Perry County, Pennsylvania. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2017, 1:03 PM EDT (17:03 UTC)
Expired
Aug 4, 2017, 1:45 PM EDT
In force
42 min
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Perry County, PA

The radar

The State College radar (KCCX), 111 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 1:30 PM EDTTSTM WND DMG1 Ene Carlisle, PALARGE TREES DOWN BLOCKING 2600 BLOCK OF ROUTE 11. NUMEROUS TREES DOWN ACROSS COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WWUS81 KCTP 041703
SPSCTP

Special Weather Statement
National Weather Service State College PA
103 PM EDT FRI AUG 4 2017
 
PAZ056-063-064-041745-
Perry PA-Adams PA-Cumberland PA-
103 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...CUMBERLAND...AND
PERRY COUNTIES UNTIL 145 PM EDT...

At 102 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Schlusser to near Mount Holly Springs to
Cashtown. Movement was north at 15 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Mechanicsburg, Carlisle, Enola, Gettysburg, Camp Hill, Plainfield,
Hogestown, Pine Grove Furnace, New Bloomfield, Mount Holly Springs,
Newville, Bloserville, Duncannon, Wertzville, Boiling Springs, Walnut
Bottom, New Kingstown, Marysville, Schlusser and Carlisle Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3980 7743 3996 7747 3998 7746 4000 7748
      4041 7730 4052 7698 4047 7695 4042 7702
      4038 7703 4036 7700 4035 7693 4032 7691
      4028 7692 4015 7700 4015 7703 4007 7714
      4003 7707 3985 7718
TIME...MOT...LOC 1702Z 200DEG 13KT 4024 7713 4012 7728 3988 7736 

$$

RXR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:05 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 4, 11:05 AM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service State College PA
1105 AM EDT Fri Aug 4 2017

.SYNOPSIS...
Warm and more humid conditions will prevail for the rest of
today until a strong cold front pushes east through the region
tonight, bringing cooler and drier conditions for the weekend.
Unseasonably cool weather will continue into early next week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Airmass becoming primed for the development of scattered to
numerous showers and some strong to severe TSRA from 17Z through
02Z Sat along and in advance of a strong cold front...currently
near the Indiana/Ohio border.

SPC's Slight Risk for severe TSRA covers all but our far
eastern zones where a marginal risk is in effect.

Primary, initial concern for SVR TSRA should be across the Susq
Valley and Northcentral Mountains where the best combination of
high cape and moderately stg llvl shear will produce 0-1 km EHIs
of 1-2 m2/s2. These values of EHI will support some isolated
supercells with a chc for an isolated EF0/EF1 tornado.

Little change made to pops and temps for this afternoon.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Storms may persist after dark (00-06z Sat) given degree of
large-scale ascent with vigorous upper level system and
seasonably strong surface cold front. A blend of WPC/NBM QPF
depicts a zone of 0.50-1.00 inch rainfall amounts along/ahead of
cold FROPA ending 06z Sat.
&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Models are in good agreement with an unseasonably strong cold
front on the doorstep of western PA by late Friday afternoon.
They also agree in generating impressive instability with the
added ingredient of increasing deep layer shear later in the
day. The area is outlooked for a SLIGHT risk of severe storms,
and at first glance it looks like the main cold front will be
entering the region after max heating with waning instability.
But the guidance is hinting at a pre-frontal trough developing
over west-central PA which is used to act as a focus for
developing convection during the afternoon. Additionally, the
GFS/ECMWF paint a relatively broad area of enhanced low level
EHI's by afternoon and evening which should support scattered
supercells and even an isolated tornado. So anticipate scattered
convection to kick off in the early afternoon with the main
show later in the day through the evening.

Following the cold front, Saturday will turn significantly
cooler with just the chance of a few showers/thunderstorms as
the still strong mid summer sun and relatively cold air aloft
combine to support steepening lapse rates with daytime heating.
With the upper shortwave expected to begin shearing out to our
north, models suggest the best chance for a shower will be over
the higher elevations of the west and north.

Sunday will be dry and unseasonably cool as high pressure slides
over the state. The cooler than normal conditions look to
continue for much of next week.

A new shortwave is made to approach for Monday. The ECMWF
shows a stronger trough and even a well developed surface low
racing through the state during the day. The GEFS shows a weaker
inverted surface trough and a much flatter wave aloft. The
ECENS agrees with its deterministic counterpart showing a well
organized surface low. A model blend for POPs yields a fairly
wet day as the new surge of showers pushes through the area
during the day.

Drier air is slated to return for midweek as the frontal system
is moved off to our east. From Wed-Thu there is some
disagreement with rainfall potential. The GFS/GEFS are wetter
under a flatter upper zonal flow regime while the ECMWF keeps
us mainly dry until the end of the week. Too early to tease out
the details at this time.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Daytime heating should pop convection around the entire area in
the aftn, but the more certain timing for TSRA will be late in
the aftn and through the entire evening. This will be due to the
passage of a cold front. The front will drag along and ts/shra
will likely linger near/over the eastern terminals through much
of the night. Will knock the mentions of thunder out after 04Z
west and 09Z east.

.OUTLOOK...
Sat-Sun...No sig wx.
Mon...Showers likely, chance of thunderstorms.
Tue...Chance of showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Gartner
NEAR TERM...Lambert
SHORT TERM...La Corte/Steinbugl
LONG TERM...La Corte/Steinbugl
AVIATION...Dangelo/Lambert
Hazardous weather outlook, Aug 4, 4:34 AM EDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
434 AM EDT Fri Aug 4 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
434 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

BG/MD

In the hours before

Special weather statement, Aug 4, 8:51 AM EDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service State College PA
851 AM EDT FRI AUG 4 2017

PAZ005-041400-
McKean PA-
851 AM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN COUNTY UNTIL
1000 AM EDT...

At 850 AM EDT, Doppler radar indicated a strong thunderstorm over
Westline, moving northeast at 20 mph.

Pea size hail and brief wind gusts in excess of 40 mph are possible.

This strong thunderstorm will be near...
  Marshburg around 900 AM EDT.
  Cyclone around 915 AM EDT.
  Bradford and Rew around 935 AM EDT.

Other locations impacted by this storm include Eldred, Lewis Run,
University Of Pittsburgh - Bradford and Bradford Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4198 7828 4173 7876 4181 7888 4200 7869
      4200 7831
TIME...MOT...LOC 1250Z 225DEG 16KT 4180 7877

Lambert
Special weather statement, Aug 4, 1:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
103 PM EDT FRI AUG 4 2017

PAZ056-063-064-041745-
Perry PA-Adams PA-Cumberland PA-
103 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...CUMBERLAND...AND
PERRY COUNTIES UNTIL 145 PM EDT...

At 102 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Schlusser to near Mount Holly Springs to
Cashtown. Movement was north at 15 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Mechanicsburg, Carlisle, Enola, Gettysburg, Camp Hill, Plainfield,
Hogestown, Pine Grove Furnace, New Bloomfield, Mount Holly Springs,
Newville, Bloserville, Duncannon, Wertzville, Boiling Springs, Walnut
Bottom, New Kingstown, Marysville, Schlusser and Carlisle Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3980 7743 3996 7747 3998 7746 4000 7748
      4041 7730 4052 7698 4047 7695 4042 7702
      4038 7703 4036 7700 4035 7693 4032 7691
      4028 7692 4015 7700 4015 7703 4007 7714
      4003 7707 3985 7718
TIME...MOT...LOC 1702Z 200DEG 13KT 4024 7713 4012 7728 3988 7736

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:36 PM EDTSpecial Weather StatementCTPFranklin39 min
Aug 4, 8:51 AM EDTSpecial Weather StatementCTPMcKean69 min
Aug 4, 1:19 PM EDTSpecial Weather StatementCTPBedford26 min
Aug 4, 1:46 PM EDTSpecial Weather StatementCTPWarren44 min
Aug 4, 1:47 PM EDTSpecial Weather StatementCTPSchuylkill43 min
Aug 4, 1:51 PM EDTSpecial Weather StatementCTPDauphin39 min
Aug 4, 2:26 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lebanon3 hr
Aug 4, 2:32 PM EDTSpecial Weather StatementCTPDauphin, Lebanon, Schuylkill43 min
Aug 4, 2:36 PM EDTSevere Thunderstorm WarningCTPWarren54 min
Aug 4, 2:51 PM EDTSpecial Weather StatementCTPUnion39 min
Aug 4, 2:52 PM EDTSpecial Weather StatementCTPFulton23 min
Aug 4, 3:14 PM EDTSevere Thunderstorm WarningCTPLycoming, Northumberland, Sullivan, Union61 min
Aug 4, 3:19 PM EDTSpecial Weather StatementCTPFulton26 min
Aug 4, 3:26 PM EDTSevere Thunderstorm WarningCTPWarren79 min
Aug 4, 3:42 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill82 min
Aug 4, 3:46 PM EDTSpecial Weather StatementCTPHuntingdon29 min
Aug 4, 3:58 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan47 min
Aug 4, 4:04 PM EDTSevere Thunderstorm WarningCTPSomerset56 min
Aug 4, 4:14 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria46 min
Aug 4, 4:18 PM EDTSpecial Weather StatementCTPBedford27 min
Aug 4, 4:24 PM EDTSpecial Weather StatementCTPElk, McKean36 min
Aug 4, 4:28 PM EDTSpecial Weather StatementCTPClinton32 min
Aug 4, 4:30 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin75 min
Aug 4, 4:33 PM EDTSpecial Weather StatementCTPJuniata42 min
Aug 4, 4:42 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria33 min
Aug 4, 4:47 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield43 min
Aug 4, 4:58 PM EDTSpecial Weather StatementCTPBedford, Fulton32 min
Aug 4, 5:15 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria37 min
Aug 4, 5:24 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton51 min
Aug 4, 5:28 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton62 min
Aug 4, 5:36 PM EDTTornado WarningCTPFulton39 min
Aug 4, 5:44 PM EDTSpecial Weather StatementCTPClinton46 min
Aug 4, 5:51 PM EDTSpecial Weather StatementCTPPotter39 min
Aug 4, 5:59 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Potter, Tioga61 min
Aug 4, 6:18 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton, Huntingdon57 min
Aug 4, 6:29 PM EDTAreal Flood AdvisoryCTPFranklin, Fulton, Huntingdon3 hr
Aug 4, 6:44 PM EDTSevere Thunderstorm WarningCTPLycoming, Tioga61 min
Aug 4, 6:50 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming40 min
Aug 4, 7:08 PM EDTSevere Thunderstorm WarningCTPCumberland, Juniata, Perry67 min
Aug 4, 7:12 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming, Tioga2 hr
Aug 4, 7:17 PM EDTSevere Thunderstorm WarningCTPFranklin43 min
Aug 4, 7:36 PM EDTSevere Thunderstorm WarningCTPLycoming54 min
Aug 4, 7:50 PM EDTSpecial Weather StatementCTPSullivan55 min
Aug 4, 7:55 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk80 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.